Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 340, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 24, 2004, 4:30 PM CDT for Winkler County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2004, 4:30 PM CDT (21:30 UTC)
- Expired
- Sep 24, 2004, 5:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 644 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 242130 SVRMAF TXC495-242230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 428 PM CDT FRI SEP 24 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINKLER COUNTY IN WEST TEXAS * UNTIL 530 PM CDT * AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF THE WINKLER COUNTY SANDHILLS PARK...OR 13 MILES NORTHEAST OF KERMIT...MOVING SOUTHEAST AT 5 MPH. THIS STORM WILL CROSS FARM ROAD 874 AND STATE HWY 115. * LOCATIONS IMPACTED INCLUDE... THE WINKLER COUNTY SANDHILLS PARK... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10303 3183 10314 3179 10283 3206 10281 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 1:59 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Sep 24, 1:59 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 159 PM CDT FRI SEP 24 2004 .SHORT TERM... PARTLY CLOUDY CONDITIONS PREVAILING OVER MOST OF THE CWA EARLY THIS AFTERNOON...WITH WEAK TROUGHINESS IN THE MID LEVELS. RESIDUAL OUTFLOW BOUNDARIES FROM YESTERDAY EVENING/S CONVECTION DIFFICULT TO DISCERN...BUT THE FRONTAL BOUNDARY OVER THE AREA IS BEGINNING TO BECOME SHUNTED AGAINST THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS DUE TO EASTERLY LOW LEVEL FLOW. A COUPLE OF SHORTWAVE TROUGHS NOTED IN WATER VAPOR IMAGERY...ONE EXITING THE WESTERN LOW ROLLING PLAINS AND THE OTHER TRANSLATING EASTWARD ACROSS SOUTHERN NEW MEXICO TOWARD SOUTHEAST NEW MEXICO. EXPECT WE/LL SEE CONVECTION DEVELOP THIS AFTERNOON ON ANY RESIDUAL CONVECTIVE BOUNDARIES OVER THE EASTERN CWA...AND ALONG THE FRONTAL BOUNDARY OVER THE WEST. H7 TO H5 LAPSE RATES WILL APPROACH 7.5 C/KM...AND LI/S OF -3 TO -4 WILL COINCIDE WITH LOW LEVEL CONVERGENT ZONE AND MID LEVEL SUPPORT FROM AFOREMENTIONED SHORTWAVE TROUGH OVER THE WESTERN ZONES. IN ADDITION...A 50 KT H25 JET WILL NOSE INTO THIS AREA UNDER DIFFLUENT FLOW ALOFT. SINCE 0 TO 6 KM BULK SHEAR VECTORS OF 30 KT PROGGED OVER THIS AREA AND FORECAST SOUNDINGS INDICATING GOOD DIRECTIONAL SHEAR...THINK SOME OF THESE TSRA WILL PRODUCE LARGE HAIL /DUE TO COOLING TEMPERATURES ALOFT WITH WEAK TROUGH/...AND DAMAGING WINDS /DUE TO INVERTED V CHARACTERISTICS DISPLAYED ON FORECAST SOUNDINGS/. THINK CONVECTION WILL BECOME MORE WIDESPREAD THROUGH EARLY EVENING...ESPECIALLY OVER SOUTHEAST NEW MEXICO WHERE MID LEVEL SUPPORT...UPPER LEVEL AGEOSTROPHIC CONTRIBUTIONS...AND DIFFLUENT FLOW ALOFT WILL BE MOST PREVALENT. STORM MOTION WOULD DIRECT THIS CONVECTION EASTWARD...BUT EXPECT COOLING BOUNDARY LAYER WILL LIMIT THIS PROGRESSION. THINK CONVECTION COULD CONTINUE MUCH OF THE NIGHT AS ANOTHER SHORTWAVE SPINS SOUTHEAST INTO THE AREA AHEAD OF POSITIVELY TILTED UPPER TROUGH DIGGING SOUTH THROUGH THE CENTRAL PLAINS. EXPECT THE MAJORITY OF THIS CONVECTION TO REMAIN OVER SOUTHEAST NEW MEXICO WHERE LOW LEVEL CONVERGENCE/INSTABILITY AND MID LEVEL SUPPORT PROGGED TO BE GREATEST. MODEL SOUNDINGS INDICATING PRECIPITABLE WATER TO REMAIN OVER AN INCH TONIGHT...SO CONTRARY FLOW BETWEEN THE LOW AND MID LEVELS WILL PROBABLY YIELD SOME SLOW MOVING TSRA...HEAVY RAIN...AND LOCALIZED FLASH FLOODING THERE. WILL HIGHLIGHT THE SEVERE TSRA AND FLOOD THREAT IN THE ZONES SPS/HWO. .LONG TERM... SLOW MOVING ACTIVE TROF TO REMAIN UPSTREAM OF PB SAT-MON SETTING STAGE FOR PERIODS OF RAIN...SOME HEAVY AT TIMES. BY SAT PM UPPER LEVEL DIVERGENCE INVOF COUPLED JET PATTERN IS MAXIMIZED ACRS FAR W TX. AS UPSLOPE FLOW IS LIFTED OVER HIER TERRAIN IN WEAKLY CAPPED AND UNSTABLE ENVIRONMENT EXPECT STORMS WILL NOT HAVE MUCH TROUBLE DEVELOPING. CURRENT FCST HAS SCT POPS ACRS THE TRANS PECOS AND WITH A NW STEERING FLOW ADJACENT PLAINS WILL SEE CHC POPS AS WELL. TROF EDGES NEARER SUN PM WITH 5H MID LEVEL COLD POOL (-13 TO 14 C). GFS/ETA IN GOOD AGREEMENT WITH MID LEVEL TROF W PLACING WRN HALF OF CWFA IN FAVORED RIGHT FRONT QUAD OF UPPER JET. DESPITE LIMITED SUNSHINE EXPECT AT LEAST HIGH END SCT POPS APPROPRIATE INTO CENTRAL PB. PW/S REMAIN AROUND 1 WITH 10KT STEERING FLOW THUS HEAVY RAIN STILL A CONCERN. DEPENDING ON EVOLUTION OF RAIN INTO SAT MORNING A FLASH FLOOD WATCH MAY NEEDED FOR SAT PM-SUN. ETA SUGGEST SFC RIDGING TO HOLD IN PLACE THRU THE WEEKEND...LOOKS LIKE THIS MAY BE IN RESPONSE TO RAIN COOLED AIR. FOCUS WILL BE TRANSITIONING E-SE INTO MON WITH SLOW PROGRESSION OF TROF. WILL ADJUST TEMPS DOWN A FEW DEGREES IN AREAS WHERE HAVE PLACED HIEST POPS. TUE TROF WILL HAVE DAMPED OR MOVED E BUT LINGERING MID LEVEL THETA-E RIDGE AXIS AND POSSIBILITY OF MINOR SHRTWV TROF MOVING ACRS BIG BEND REGION WARRANTS AT LEAST SLGHT POPS LOWER TRANS PECOS. SHRTWV RIDGING WED AHEAD OF ANOTHER STRONG SRN STREAM UPPER LOW MOVING INTO SWRN STATES. ISOLD POPS FAR W LATE WED AS HEIGHT FALLS JUST COMMENCE. BY THUR/FRI SHRTWV RIDGE TO BE E OF PB AND SFC FEATURES TROF/LOW LEVEL THERMAL RIDGE WILL SHARPEN. MSTR WILL BE IN PLACE AND THUS SLGT CHC POPS CONTINUE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 60 79 59 75 / 40 20 20 30 CARLSBAD NM 59 73 57 74 / 70 40 40 60 DRYDEN TX 65 81 62 75 / 50 30 30 40 FORT STOCKTON TX 61 77 59 75 / 60 30 30 60 GUADALUPE PASS TX 56 69 56 68 / 60 50 40 40 HOBBS NM 59 74 57 73 / 60 20 20 60 MARFA TX 51 71 52 70 / 50 40 40 40 MIDLAND INTL AIRPORT TX 60 79 60 74 / 50 20 20 40 ODESSA TX 60 79 61 74 / 50 20 20 40 WINK TX 60 82 59 74 / 60 30 30 60 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, Sep 24, 2:30 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT FRI SEP 24 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CDT (130 PM MDT) FRI SEP 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING...MAINLY OVER SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS. MORE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION...THEN EAST ACROSS THE PLAINS OF WEST TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS OF ANY SEVERE THUNDERSTORMS. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH ANY OF THESE THUNDERSTORMS...BUT ESPECIALLY OVER SOUTHEAST NEW MEXICO WHERE THE CHANCE OF THUNDERSTORMS WILL BE GREATEST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY AND SUNDAY...ESPECIALLY OVER SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS. SINCE COPIOUS AMOUNTS OF MOISTURE WILL REMAIN AVAILABLE OVER THESE AREAS...HEAVY RAINFALL AND FLASH FLOODING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING... ESPECIALLY OVER SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS IN TEXAS. SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR SEVERE WEATHER.
In the hours before
Special weather statement, Sep 24, 2:10 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 PM CDT FRI SEP 24 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 210 PM CDT (110 PM MDT) FRI SEP 24 2004 ...LOCALIZED FLASH FLOODING WILL BE POSSIBLE THIS WEEKEND... THE COMBINATION OF A FRONTAL BOUNDARY PERSISTING ACROSS THE AREA... COPIOUS AMOUNTS OF MOISTURE ALONG THIS BOUNDARY...AND AN UPPER LEVEL TROUGH FORECAST TO MOVE OVER THE AREA THIS WEEKEND WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH THE WEEKEND. PARTS OF THE AREA MAY RECEIVE HEAVY RAINFALL THAT COULD LEAD TO FLASH FLOODING. ALTHOUGH ISOLATED LOCATIONS EAST OF THE PECOS RIVER COULD SEE HEAVY RAINFALL TONIGHT AND AGAIN ON SATURDAY AND SUNDAY...LOCATIONS ALONG AND WEST OF THE PECOS RIVER WILL BE MOST LIKELY TO SEE WIDESPREAD SHOWERS AND THUNDERSTORMS...AND HEAVY RAINFALL. AREA RESIDENTS SHOULD KEEP ABREAST OF THE LATEST WEATHER INFORMATION THROUGH THE WEEKEND AND BE PREPARED TO TAKE ACTION SHOULD WATCHES OR WARNINGS BE ISSUED IN YOUR AREA. AKL
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:15 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 60 min |
| Sep 23, 7:58 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Sep 23, 8:05 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 55 min |
| Sep 23, 8:19 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 41 min |
| Sep 23, 9:06 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.